- Open Access
New exponential stability criteria for neutral system with time-varying delay and nonlinear perturbations
© Ma and Zhu; licensee Springer. 2014
Received: 13 October 2013
Accepted: 8 January 2014
Published: 29 January 2014
In this paper, the problem of exponential stability for neutral system with time-varying delay and nonlinear perturbations is investigated. By using the technology of model transformations, based on a linear matrix inequality (LMI) and a generalized Lyapunov-Krasovskii function, a new criterion for exponential stability with delay dependence is obtained. Due to a new integral inequality, the result is less conservative. Finally, some numerical examples are presented to illustrate the effectiveness of the method.
Time delay is frequently viewed as a source of instability, and it is encountered in various engineering systems such as electrical circuits, chemical processes, networked control systems power systems, and other areas [1, 2]. Current efforts on the problem of the stability of time-delay systems can be divided into two categories, namely delay-independent criteria and delay-dependent criteria. A number of delay-independent sufficient conditions for the asymptotic stability of delay systems have been presented by various researchers (for example ). Also a few delay-dependent sufficient conditions have been shown in [4, 5]. So the problem of robust stability analysis for time-delay neutral systems is important both in theory and in practice and is of interest to many researchers; see [6, 7] and the references therein.
Recently, many researchers have paid a lot of attention to the problem of robust stability for delay systems with nonlinear uncertainties [2, 8–11], and many methods have been proposed to deal with nonlinear uncertainties (see for example [10, 11]). For instance, by using a descriptor model transformation and decomposition technique, some delay-dependent stability criteria are obtained in . In  the stability conditions are developed by a descriptor model transformation technique, and the nonlinear uncertainties are handled by the S-procedure. However, these results are only concerned with asymptotic stability, without providing any conditions for exponential stability and any information as regards the decay rates.
As is well known, exponential stability converges faster than others, so the issue of exponential stability for some systems with time delay has received considerable attention in recent years [11–14]. For example, Liu  has investigated the exponential stability of a general power system. Kwon and Park discussed the exponential stability of uncertain dynamic systems including state delay in .
Considering those, many researchers have studied the exponential stability analysis for neutral systems with time-varying and nonlinear perturbations [15–18]. Chen et al.  presented a new criterion for exponential stability for uncertain neutral systems with nonlinear perturbations by employing an integral inequality. Ali  investigated the exponential stability for a neutral delay differential system with nonlinear uncertainties by following a generalized eigenvalue problem approach.
Based on the above, the exponential stability of neutral system with nonlinear uncertainties is discussed in this paper, and by employing a Lyapunov-Krasovskii function, the LMI method, and a new integral inequality, a sufficient condition for exponential stability of the system is provided. Finally, some numerical examples are presented to illustrate the effectiveness of the method.
2 System description and preliminary lemma
and we let , then system (2) is exponentially stable, where ε is called the exponential convergence rate.
Before proceeding with the main results, several lemmas are necessary.
Remark 1 Lemma 1 will play a key role in the derivation of a less conservative delay-dependent condition.
Lemma 2 
3 Main results
If , that is to say, , then based on the Lyapunov method, system (2) is asymptotically stable, that is to say, system (1) is asymptotically stable.
Furthermore, we prove the exponential stability of the neutral system (1).
Now, it is easy to see from (4) that there exists a scalar such that for any t, .
Let be small enough such that .
Substituting (11) into (10) yields for any t.
From Definition 1, has exponential stability, that is, system (1) has exponential stability. This completes the proof. □
Remark 3 When and , system (1) is converted into the system in Ali . However, our system has more the nature of universality.
4 Numerical examples
The exponentially stability of a neutral system with nonlinear perturbations has been solved in terms of the LMI approach. Using the Lyapunov-Krasovskii functional method, the model transformation technique, and a new integral inequality, a new criterion for the exponential stability of systems is given. The criterion is presented in terms of linear matrix inequalities, which can easily be solved by the Matlab Toolbox and will have wide application in practical engineering. Finally, numerical examples are presented to illustrate the effectiveness of the method.
This paper is supported by the National Natural Science Foundation of China (No. 61273004). The authors also gratefully acknowledge the helpful comments and suggestions of the reviewers, which have improved the presentation.
- Han Q: On stability of linear neutral systems with mixed time delays: a discretized Lyapunov functional approach. Automatica 2005, 41: 1209-1218. 10.1016/j.automatica.2005.01.014View ArticleGoogle Scholar
- Han Q: A descriptor system approach to robust stability of uncertain neutral systems with discrete and distributed delays. Automatica 2004, 49: 1791-1796.View ArticleGoogle Scholar
- Yue D, Won S, Kwon O: Delay dependent stability of neutral systems with time-delay: an LMI approach. IEE Proc., Control Theory Appl. 2003, 150: 23-27. 10.1049/ip-cta:20030080View ArticleGoogle Scholar
- Han Q: A new delay-dependent absolute stability criterion for a class of nonlinear neutral systems. Automatica 2008, 44: 272-277. 10.1016/j.automatica.2007.04.009View ArticleGoogle Scholar
- Zhao Z, Wang W, Yang B: Delay and its time-derivative dependent robust stability of neutral control system. Appl. Math. Comput. 2007, 187: 1326-1332. 10.1016/j.amc.2006.09.042MathSciNetView ArticleGoogle Scholar
- Han Q: On robust stability of neutral systems with time-varying discrete delay and norm-bounded uncertainty. Automatica 2004, 40: 1087-1092. 10.1016/j.automatica.2004.01.007View ArticleGoogle Scholar
- Zhu S, Li Z, Zhang C: Delay decomposition approach to delay-dependent stability for singular time-delay systems. IET Control Theory Appl. 2010, 4: 2613-2620. 10.1049/iet-cta.2009.0426MathSciNetView ArticleGoogle Scholar
- Park JH: Novel robust stability criterion for a class of neutral systems with mixed delays and nonlinear perturbations. Appl. Math. Comput. 2005, 161: 413-421. 10.1016/j.amc.2003.12.036MathSciNetView ArticleGoogle Scholar
- Zou Z, Wang Y: New stability criterion for a class of linear systems with time-varying delay and nonlinear perturbations. IEE Proc., Control Theory Appl. 2006, 153: 623-626. 10.1049/ip-cta:20045258MathSciNetView ArticleGoogle Scholar
- Zhang J, Peng S, Ji Q: Robust stability criterion for uncertain neutral system with time delay and nonlinear uncertainties. Chaos Solitons Fractals 2008, 38: 160-167. 10.1016/j.chaos.2006.10.068MathSciNetView ArticleGoogle Scholar
- Kwon OM, Park JH: Exponential stability for time-delay systems with interval time-varying delays and nonlinear perturbations. J. Optim. Theory Appl. 2008, 139: 277-293. 10.1007/s10957-008-9417-zMathSciNetView ArticleGoogle Scholar
- Liu PL: Exponential stability for linear time-delay systems with delay-dependence. J. Franklin Inst. 2003, 340: 481-488. 10.1016/j.jfranklin.2003.10.003MathSciNetView ArticleGoogle Scholar
- Kwon OM, Park JH: Exponential stability of uncertain dynamic systems including state delay. Appl. Math. Lett. 2006, 19: 901-907. 10.1016/j.aml.2005.10.017MathSciNetView ArticleGoogle Scholar
- Yu KW, Lien CH: Stability criteria for uncertain neutral systems with interval time-varying delays. Chaos Solitons Fractals 2008, 38: 650-657. 10.1016/j.chaos.2007.01.002MathSciNetView ArticleGoogle Scholar
- Chen Y, Xue A, Lu R, Zhou S: On robustly exponential stability of uncertain neutral systems with time-varying delays and nonlinear perturbations. Nonlinear Anal. 2008, 68: 2464-2470. 10.1016/j.na.2007.01.070MathSciNetView ArticleGoogle Scholar
- Ali MS: On exponential stability of neutral delay differential system with nonlinear uncertainties. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 2595-2601. 10.1016/j.cnsns.2011.09.019MathSciNetView ArticleGoogle Scholar
- Zhang JH, Shi P, Qiu JQ: Robust stability criteria for uncertain neutral system with time delay and nonlinear uncertainties. Chaos Solitons Fractals 2008, 38: 160-167. 10.1016/j.chaos.2006.10.068MathSciNetView ArticleGoogle Scholar
- Shen CC, Zhong SM: New delay-dependent robust stability criterion for neutral system with time-varying delay and nonlinear uncertainties. Chaos Solitons Fractals 2009, 40: 2277-2285. 10.1016/j.chaos.2007.10.020MathSciNetView ArticleGoogle Scholar
- Singh V: Robust stability of cell neural networks with delay: linear matrix inequality approach. IEE Proc., Control Theory Appl. 2004, 151: 125-129. 10.1049/ip-cta:20040091View ArticleGoogle Scholar
- Han Q: Robust stability for a class of linear systems with time-varying delay and nonlinear perturbations. Comput. Math. Appl. 2004, 47: 1201-1209. 10.1016/S0898-1221(04)90114-9MathSciNetView ArticleGoogle Scholar
- Cao YY, Lam J: Computation of robust stability bounds for time-delay systems with nonlinear time-varying perturbation. Int. J. Syst. Sci. 2000, 31: 359-365. 10.1080/002077200291190View ArticleGoogle Scholar
- Park JH, Won S: Stability of neutral delay-differential systems with nonlinear perturbations. Int. J. Syst. Sci. 2000, 31: 961-967. 10.1080/002077200412113View ArticleGoogle Scholar
- Yue D, Fang J, Won S: Delay-dependent exponential stability of a class of neutral systems with time delay and time-varying parameter uncertainties: an LMI approach. JSME Int. J. Ser. C 2003, 46: 245-251. 10.1299/jsmec.46.245View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.